Is It Possible to Overdose on Vitamins? Yes, It Is!

For many of us, vitamins are a kind of childhood must. Everyone remembers his/her parents and relatives saying that he/she will not grow up without taking vitamins. This is one of the main reasons why we tend to believe that “a little is a good thing, but a lot is better”. Harm is the last thing we attribute to vitamins.

What is a Vitamin?

Vitamins are organic substances that are found in natural food. We need vitamins because they are not produced in the human bodies or produced in very small amounts. Lack of some vitamins can pose serious health issues. So can excess of them!

Why People Take too Much?

There are over-the-counter food supplements galore in drugstores. Pharmacies do provide leaflets and dosage recommendations. However, some people rush for them in hopes that these pills can protect them from falling seriously ill in future. They can’t!

What is What?

Vitamin A is present in a variety of products we take every day: diary, liver, vegetables, fruits, meat, fish, etc. This fat-soluble vitamin maintains our immune system and eyesight and keeps cells strong. However, excessive intake of vitamin A can cause liver problems, high intracranial pressure, etc. Symptoms include headache, nausea, joint pain, lethargy. In severe cases, vitamin A overdose can be life-threatening.

B vitamins (a complex of eight vitamins – B, B2, B3, B5, B6, B7, B9, and B12) are found in cereal grains, brown rice, cauliflower, kale, rye, asparagus, potatoes, eggs, oranges, liver, pork, poultry, etc. An overdose can cause gastrointestinal disorders (diarrhea, constipation, cramps, bloating, nausea), skin rash, tingling sensations in the limbs, and unstable blood pressure.

Vitamin C (ascorbic acid) is one of the most common vitamins. Most fruits and berries are rich in it. There is no evidence of severe symptoms of overdose. However, in some cases excessive intake of vitamin C can cause gastrointestinal disorders.

Vitamin D is produced in the human body with the help of sunlight. Normally, it controls calcium levels and keeps our bones strong. Excessive intake of vitamin D supplements can cause cardiac disorders, such as arrhythmia, tachycardia, ischemic heart disease, etc. Also, it causes renal problems. It is hardly possible to overdose from exposure to sunlight or from food.

Vitamin E is found in leafy green vegetables, whole grains, nuts, almonds, kiwi fruits, etc. Taking too much of it can weaken your blood vessels and cause bleeding and bruising. Likewise, it can increase the risk of a stroke.

Vitamin K is found in leafy greens, such as kale, Brussels sprout, broccoli, spinach, liver, egg yolk, etc. Also, there are synthetic versions of this vitamin. Natural vitamin K is non-toxic and rarely causes severe side effects. However, synthetic ones should be used with caution. Vitamin K improves blood coagulation. This should be taken into consideration if you are taking blood-thinning drugs, as vitamin K can make them less effective.

To Be on the Safe Side

There are a number of other vitamins and similar compounds, whose potential for side effects has not been evaluated yet. Because natural foods have limited vitamin concentration, they rarely cause adverse reactions. It becomes a problem when people use supplements. If you are considering a possibility of using one, please:

  • Discuss it with your doctor and make sure there are no contraindications.
  • Follow the label strictly and do not change regime unless your physician tells you to.
  • Focus on natural foods and balance your diet.
  • If you have any signs of overdose, please, stop taking the vitamin and contact your doctor right away!
Google AdWords

Leave a Reply

Your email address will not be published. Required fields are marked *